[Skip to Content]
[Skip to Content Landing]
Article
October 10, 1980

Safety of Ipecac Syrup

Author Affiliations

Children's Orthopedic Hospital and Medical Center American Association of Poison Control Centers Seattle

JAMA. 1980;244(15):1675. doi:10.1001/jama.1980.03310150015018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  On behalf of the American Association of Poison Control Centers, I am concerned about the titling of a recent JAMA article, "Death Resulting From Ipecac Syrup Poisoning" (243:1927, 1980). I am worried that the index skimmer or scanner—particularly if he is of the older school reared in an era of gastric lavage for management of poisonings—may inadvertently conclude that the typical emetic dose of syrup of ipecac was responsible. In reality, the dose was three to four bottles per day for three months—thus representing a long-term poisoning.As noted by the authors, syrup of ipecac as an emetic agent has a remarkable safety record; its current availability over-the-counter and in the home permits an enormous saving of needless visits to emergency rooms for the treatment of accidental ingestions. I think that it would be unfortunate indeed were the inference drawn that single emetic doses were risky.

×